Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 86, NWS Louisville, KY

July 4, 2001Casey County, Lincoln County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 4, 2001, 1:55 PM EDT for Casey County, Lincoln County, Kentucky. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 1:55 PM EDT (17:55 UTC)
Expired
Jul 4, 2001, 2:30 PM EDT
In force
35 min
Issued by
NWS Louisville, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Casey County, KY, Lincoln County, KY

The radar

The Louisville radar (KLVX), 125 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 2:25 PM EDTHail 2.75Waynesburg, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 1:45 PM EDTSevere Thunderstorm WatchSPC5 hr
Jul 4, 1:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1372 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

195 
WUUS53 KLMK 041756
SVRSDF
KYC045-137-041830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
155 PM EDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CASEY COUNTY IN SOUTH CENTRAL KENTUCKY
  SOUTHERN LINCOLN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 230 PM EDT

* AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MIDDLEBURG...OR ABOUT 20 MILES NORTHWEST
  OF SOMERSET...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAYNESBURG...KINGS MOUNTAIN AROUND 200 PM EDT
  CRAB ORCHARD AROUND 215 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

LAT...LON 3734 8495 3721 8479 3746 8444 3753 8458

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:10 AM EDT, 9 hours 45 minutes earlier.

Area forecast discussion, Jul 4, 4:10 AM EDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 AM EDT WED JUL 4 2001

MAIN FORECAST PROBLEMS THIS MORNING ARE THE CHANCES FOR
THUNDERSTORMS TODAY AND IF THEY WILL CONTINUE INTO TONIGHT. ALSO
CHANCES FOR DEVELOPMENT ALONG FRONT AS IT DROPS THROUGH AREA
THURSDAY MORNING.

MODELS GENERALLY SIMILAR BUT WILL LEAN MORE TOWARD ETA...PER MODEL
DIAGNOSTIC DISCUSSION.

THUNDERSTORMS HAVE DEVELOPED ALONG SEVERAL BOUNDARIES TO THE NORTH
AND WEST OF FORECAST AREA. STORMS TO THE WEST HAVE BEGUN TO MOVE
EAST AFTER HOLDING NEARLY STATIONARY FOR SEVERAL HOURS.  ANOTHER
AREA OF STORMS OVER ILLINOIS ALSO HAS POSSIBILITY OF REACHING
FA...ESPECIALLY NORTHERN SECTIONS...DURING THE MORNING HOURS.
THUNDERSTORMS ALONG TWO BOUNDARIES ACROSS CENTRAL INDIANA COULD
IMPACT NORTHEAST PARTS OF FA.

ETA SHOWS AREA OF INSTABILITY HEADED TOWARD FA ALONG AND AHEAD OF
THE COLD FRONT. ALTHOUGH MUCH OF ATMOSPHERE HAS DRIED OUT...LOW
LEVEL MOISTURE PERSISTS WITH VERTICAL VELOCITY INCREASING AS FRONT
APPROACHES OHIO RIVER AFTER MIDNIGHT. MOISTURE DEEPENS OVER
NORTHEAST PART OF FA AHEAD OF FRONT THURSDAY MORNING. AVN HINTS AT
SIMILAR SOLUTION BUT HAS AREA DISPLACED TO THE NORTHEAST.

WITH ALL THIS IN MIND...WILL HAVE TO KEEP POPS QUITE HIGH TODAY WITH
CHANCE OF SHOWERS/THUNDERSTORMS TONIGHT. WITH VERTICAL VELOCITY AND
INSTABILITY CONTINUING...WILL HAVE TO MENTION CHANCE OF SHOWERS
THURSDAY MORNING OVER NORTHEAST PART OF FA.

WILL GO A LITTLE ABOVE AVN POPS TONIGHT BUT WILL TRIM SOME OVER
SOUTHERN COUNTIES TODAY. ON THURSDAY WILL ADD SMALL CHANCE SHOWERS
PER ABOVE DISCUSSION.

AVN TEMPS MORE REASONABLE TODAY AND TONIGHT BUT WITH COOLER AIR
ALONG AND BEHIND FRONT...WILL USE BLEND OF AVN AND NGM MOS FOR
THURSDAY.

.SDF...NONE.

SCHOLZ

In the hours before

Local storm report, Jul 4, 9:53 AM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
953 AM EDT WED JUL 04 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    3 NE CARLISLE             KY   FLOOD
07/04/01   NICHOLAS                       PART OF U.S. 68 WASHED
                                          OUT. SEVERAL HOUSES AND
                                          MOBILE HOMES INNUNDATED
                                          BY WATER. REPORTED BY
                                          EMERGENCY MANAGEMENT.
                                          EVENT DURATION 60
                                          MINUTES.
g
Special weather statement, Jul 4, 1:05 PM EDT, 50 minutes before
INZ076>079-083-084-089>092-KYZ023>026-028>038-045-042100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
105 PM EDT WED JUL 4 2001

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY THIS AFTERNOON AND THIS EVENING.

SOUTHWEST WINDS WILL KEEP MOIST AND UNSTABLE AIR IN PLACE OVER THE
LOWER OHIO VALLEY. WITH DAYTIME HEATING INCREASING THE INSTABILITY...
STRONG THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND CONTINUE
INTO THE EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE. THE MAIN
THREAT WILL BE DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER
SERVICE OR THE MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER
SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED THIS
AFTERNOON.
Local storm report, Jul 4, 1:43 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
143 PM EDT WED JUL 04 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    GREENSBURG                KY   2.75 INCH HAIL
07/04/01   GREEN                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0120 PM    GREENSBURG                KY   1.75 INCH HAIL
07/04/01   GREEN                          REPORTED BY STORM
                                          SPOTTER.

0120 PM    HORSE CAVE                KY   WIND DAMAGE
07/04/01   HART                           TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:11 PM EDTSevere Thunderstorm WarningLMKGreen, Hart34 min
Jul 4, 1:11 PM EDTSevere Thunderstorm WarningLMKTaylor34 min
Jul 4, 2:02 PM EDTSevere Thunderstorm WarningLMKAllen, Barren28 min
Jul 4, 2:14 PM EDTSevere Thunderstorm WarningLMKRussell31 min
Jul 4, 2:20 PM EDTSevere Thunderstorm WarningLMKClinton, Cumberland, Monroe45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.